Paracetamol warning as the painkiller can cause haematuria – side effect visible in pee

    [ad_1]

    Classed as one of the safest painkillers on the market, paracetamol has been probably a part of your medical cabinet for most of your life. However, the popular pain relief does come with a warning of potential unwanted effects, just like any other medicine. In fact, one serious sign that appears in your pee might signal it’s time to see a GP “without delay”, according to a doctor.

    From persisting headaches to stubborn period pain, paracetamol is a go-to painkiller for targeting various aches and pains.

    While the popular pain relief “rarely” causes side effects as long as you stick to the correct dose, according to the NHS, the medication isn’t completely foolproof.

    Between pharmacy and supermarket shelves, the little boxes lying around also contain a list of possible side effects.

    One of the more serious problems is known as haematuria – bloody urine.

    READ MORE: Acholic stools are ‘the most common’ sign of pancreatic cancer in ‘initial’ stages

    Dr Deborah Lee from Dr Fox Online Pharmacy said: “A paracetamol overdose could cause haematuria.

    “Around 100,000 people are seen in A&E every year in the UK with a paracetamol overdose, and about half of these need hospital admission.

    “A paracetamol overdose causes liver failure, with nausea, vomiting, and jaundice (yellow skin). Liver failure happens first, but they may go on to develop kidney failure.

    “Even just having a few more tablets than is currently recommended can result in liver and kidney failure.”

    DON’T MISS 

    Dr Lee said: “If you find blood in your urine – or it looks red – you should see your GP without delay.

    “Paracetamol should be discontinued as soon as the diagnosis is suspected. You will be closely monitored. It’s important to stay well hydrated.”

    Apart from paracetamol overuse, blood in your pee could also signal other serious problems like cancer or urinary tract infection so medical assistance is a must.

    The good news is that blood in your pee is considered to be a “rare” side effect of paracetamol, according to the Drugs.com.

    Dr Lee said: “In a 2022 American study, 172 out of 109, 280 people (0.16 percent) were found to have blood in their urine. 

    “They were more likely to be female, aged 60 or over, and have been taking paracetamol for over one month.”

    The NHS also reminds that paracetamol is generally safe as long as you stick to the correct dose.

    The doctor added: “You should always take paracetamol responsibly and carefully and not exceed the maximum dose.

    “Always treat any medication – even natural herbal remedies – with great respect. Only take any type of medication if you really need it.”



    [ad_2]

    Previous articleEmmerdale icon Jo Kendall who spoke first words on soap died leaving just £8k and no will
    Next article7 ‘delightful’ winter-flowering plants to add colour to your garden – ‘need minimal care’

    LEAVE A REPLY

    Please enter your comment!
    Please enter your name here